CSN Login
Members Online: 16

Pain from Neulasta shot?

mmr19
Posts: 88
Joined: Feb 2010

Hi all-
Does anyone have experience/advice on pain. My husband, Lou, has been in terrible pain since Saturday. His pain meds just don't give him relief. He had chemo last Wed. and got the Neulasta shot on Thurs. This is his 4th treatment of Taxotere and Carboplatin (every 3 weeks).

After the first treatment, he wound up in the hospital with 0 white blood count and a fever. That determined he would receive the Neulasta shot after chemo. After the second treatment and shot, he wound up in the hospital with 0 WBC, fever and severe pain. His pain meds were adjusted and Dr prescribed an antibiotic for after the next round to combat the fever. Well that seemed to work because after round 3 he stayed out of the hospital (no fever), but he still got the severe pain throughout his legs, stomach, hands (and always chest). It usually lasted about 3-4 days before it subsided. Dr said it's from the Neulast shot. Dr explained that Neulasta affects the bone marrow to create WBC's. He gave Lou a different pain med to try, but he had bad effects.

This time, round 4, we are going on the 5th day of this severe pain. Lou had a Dr appt this morning. I was hoping that the Dr would suggest something. Well, not so. He just said it's from the Neulasta shot that this is the BAD week. At least the antibiotics are working so far he hasn't gotten a fever...though his WBC was still low this morning.

Lou doesn't want to try a different pain med. He said the one he's on is fine for the pain he normally has...just not this Neulasta shot pain he gets in his legs.

I just feel so helpless. It breaks my heart to see him in so much pain and not be able to help him. Though anything I suggest he try, he just says NO.

He had a CT scan 2 weeks ago and it showed his tumors have shrunk 50%!! We were so happy to hear that all this misery for him is having positive results. He will have 3 more treatments then another CT scan.
Though now this week because of the pain, Lou says he just doesn't know if he can go through it anymore. He forgot how bad it gets. I'm sure he'll change his mind once the pain in his legs goes away and he starts feeling better. Only then it will be time for another round! That's the way it's been for him. Bad the 1st week. Feeling better the 2nd week. Feeling pretty good the 3rd week....then it's time to start all over again.

Well, thanks for letting me vent.....at least I feel better.

Marta

seably's picture
seably
Posts: 29
Joined: Jun 2009

Hi Marla,

Sorry to hear that your husband Lou is experiencing pain from his Neulasta shot. I too had severe pain thoughout my entire body from these shots -I had 6 of them and each one gave me pain in my bones & joints The pain usually started 2 days after the shot & lasted for 1-2 days. I was lucky though as the shots did their job and I did not experience numbness in my extremities. I took Advil and sometimes Darvecet.

You are both in my prayers.

Stacey

mmr19
Posts: 88
Joined: Feb 2010

Thanks Stacey-
I will suggest that to him. He tried Tylenol since that is what the Neulasta patient info sheet suggested...to no avail. Maybe Advil will work for him. Or better yet it will go away! This has been longer than usual.
Thanks again-
Marta

Donna70's picture
Donna70
Posts: 920
Joined: Aug 2009

Marta,
The nurses told me to take Clariten the day before, of and after the Neulasta shot and it lessens the pain which it did, does not work for everyone but for some. Also did your husband get any stronger meds?? my dr wrote me up for oxycodone to take for the bone pain which is excruciating and I did not have the Clariten tip the first time and could not even sit on a toilet seat. I would take a dose when I got the pain and it really helped. hope your husband is doing better now. I was being given just Taxotere and did not have the blood problems. good luck!! prayers always,
Donna70

mmr19
Posts: 88
Joined: Feb 2010

Hi Donna-
Yes the dr did up Lou's pain meds. He has hydromorphone. After the last round of this 3 weeks ago Lou had to take them every 4 hrs so the dr prescribed a patch instead. Well, his blood pressure has gotten very low and so he's dizzy. He said the patch doesn't do any better for pain than the pills so now the dr is weaning him off the patch with a lower dose for 2 wks plus he can take the pills for breakthrough pain. They gave him fluids at first in case it was dehydration causing the low blood pressure, but it didn't help much.

When we saw the dr two days ago we asked if maybe Lou's potassium was low since it was both times he was in the hospital and they had to give him mega doses. Maybe that is adding to his pain. Well, low and behold they called yesterday and yep, blood work shows his potassium is low so they called in a prescription for it.

Thanks for the info about the Clariten maybe he can try that next time....I'll ask.

Marta

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network